Hail, Lackawanna
- When
- August 17, 3:41 PM EST
- Where
- Lackawanna County, 0.69 mi S of Scranton
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 41.410, -75.670
An upper level short wave moved through portions of Northeast Pennsylvania during the late afternoon and early evening of the 17th. This sparked a few severe thunderstorms across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
An upper level short wave moved through portions of Northeast Pennsylvania during the late afternoon and early evening of the 17th. This sparked a few severe thunderstorms across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 17, 2:44 PM EST, 57 minutes earlier.
Area Forecast Discussion National Weather Service Binghamton NY 344 PM EDT Sat Aug 17 2019 .SYNOPSIS... A few upper level disturbances will move east across the region tonight through Sunday night with off and on showers and thunderstorms. A weak cold front will move into the region Monday with chances for more showers and thunderstorms. This unsettled weather pattern will last until late next week when a stronger cold front moves through the region. High pressure will follow this front bringing fair and cooler weather for Friday and Saturday. && .NEAR TERM /THROUGH SUNDAY NIGHT/... Water vapor imagery shows an upper level wave moving northeast across far southeast Ontario. This wave was leading to cooling aloft at 500 mb as per the SPC mesoanalysis. Visible satellite imagery continues to show insolation south of the convection which has fired over northern and western NY. Mixed layer CAPEs were running between 1000 and 2000 J/Kg in south central NY and northeast PA south of convection. Vertical wind shear was between 30 and 40 knots so we expect more development farther south with strong to severe thunderstorms. We will have likely POPs moving east across the forecast area of central NY/northeast PA for showers and thunderstorms. Enhanced the wording with gusty winds and lightning. Activity will wind down overnight with loss of heating and passage of short wave / warming aloft. The low-level winds will be light southerly so will have patchy valley fog again late tonight. For Sunday, models show another smaller upper wave moving east Sunday which will be the impetus for more afternoon convection. The lower atmosphere will be even moister than today with dewpoints likely into the lower 70s and hence model CAPEs exceed 2000 J/Kg. 0-6 km wind shear will be 25 to 30 knots or so and with a weaker wave believe there will be more storms but not as widespread as today. Heat indices are projected to be close to heat advisory criteria but fall just short. So no heat advisories this issuance. By Sunday night, another upper wave moves through to our north but we will be in the diurnal minimum of CAPE so have slight chance to chance POPs higher in our north and lower to the south farther away from the wave and lifting. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... For Monday, upper level short wave trough moves northeast from eastern Ontario to central Quebec. This wave will press a cold front south into northern NY/eastern Great lakes region by Monday evening. The low-level winds will accelerate from the west-southwest ahead of this upper level wave and advect higher low-level dewpoints into central NY and northeast PA. Mixed layer CAPEs on the NAM are projected to be over 2000 J/kg especially in south central NY and northeast PA. The 0-6 km bulk vertical wind shear is between 25 and 35 knots with the highest shear farther north. We will go with scattered to numerous showers and thunderstorms for Monday afternoon. POPs will be highest in north central NY and lower farther south. There will be some potential for severe thunderstorms given the instability and shear profiles. Heat indices also will be close to heat advisory criteria of 95F in parts of central NY as well. For Monday Night, high pressure builds across central NY and northeast PA as we come under a short-lived short wave ridge axis. With clearing skies, looks like an excellent night for valley fog formation by Tuesday morning. GFS holds onto some showers into the night with the Euro and NAM tapering activity down into the evening. We will have chance POPs for showers and storms mainly in the evening, tapering off overnight into Tuesday morning. For Tuesday and Tuesday night, more showers and thunderstorms will be possible as a low-level wave spins up across the Middle Atlantic States. The Euro/GFS/CMC and NAM all have this feature with associated QPF. For grids went with NBM for now given the timing uncertainities and the convective nature of the wave. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Used NBM as a starting point for this period. All synoptic models show a large upper trough building into the northeast U.S by Friday with a large canadian high pressure following the trough. This trough will push a cold front through the region from Wednesday night to Thursday night depending on which model you look at. So used the blend to populate the POPs in this time period. All synoptic models and the NBM agree that cooler and drier air covers the region for Friday and Saturday so have POPs less than 15 percent both days. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... IFR conditions over the next hour at SYR with thunderstorms moving in, then occasional MVFR to IFR conditions will be possible across all terminals through the rest of the afternoon and evening in thunderstorms. Activity largely winds down after 0Z, with mainly VFR conditions through 6Z across all sites. Expect slight reductions in visibility beginning by 9Z with a moist environment in the wake of thunderstorm activity. Looking like mainly MVFR visibility across all sites but ELM - where ceiling and visibility may drop to ALT MIN or even airport min. Conditions gradually improve to VFR after 13Z Sunday, then additional showers and thunderstorms Sunday afternoon may lead to occasional visibility restrictions. Outlook... Sunday night...MVFR conditions possible in lingering showers. Monday to Thursday...Restrictions possible in showers and storms. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...DJN NEAR TERM...DJN SHORT TERM...DJN LONG TERM...DJN AVIATION...HLC
Hazardous Weather Outlook National Weather Service Binghamton NY 424 PM EDT Sat Aug 17 2019 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-182030- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 424 PM EDT Sat Aug 17 2019 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Scattered strong to severe thunderstorms will continue over a large part of central New York and northeast Pennsylvania into this evening. Additionally there is a chance for localized urban and small stream flooding. Listen to NOAA Weather Radio or your local media for the latest updates on this situation. .DAYS TWO THROUGH SEVEN...Sunday through Friday. ...POTENTIAL FOR SEVERE THUNDERSTORMS AND HEAT INDICES WELL INTO THE 90S MONDAY... A very warm and humid air mass combined with an upper level disturbance will lead to the chance for strong to severe thunderstorms Monday afternoon across a wide area in central New York and northeast Pennsylvania. Temperatures will also approach 90 degrees in many areas on Monday and combine with high humidity to produce heat indices well into the 90s. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Monday afternoon. NICOSIA
Special Weather Statement
National Weather Service Binghamton NY
355 PM EDT Sat Aug 17 2019
NYZ016-023-025-172045-
Seneca NY-Schuyler NY-Tompkins NY-
355 PM EDT Sat Aug 17 2019
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN SENECA...
NORTHEASTERN SCHUYLER AND TOMPKINS COUNTIES UNTIL 445 PM EDT...
At 354 PM EDT, Doppler radar was tracking a strong thunderstorm over
Perry City, or 10 miles northwest of Ithaca. Another strong
thunderstorm was located between Ithaca and Newfield. Both storms
were moving east at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Ithaca, Newfield, Cayuga Heights, Lansing, Enfield, Danby, Caroline,
Groton, Covert and Dryden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Additional statements will be issued as conditions warrant.
&&
LAT...LON 4263 7677 4262 7661 4263 7646 4262 7646
4262 7627 4241 7625 4240 7629 4238 7630
4237 7626 4235 7624 4234 7657 4244 7683
TIME...MOT...LOC 1954Z 271DEG 28KT 4251 7669
ButtsPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
403 PM EDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM FLASH FLOOD UTICA 43.10N 75.23W
08/17/2019 ONEIDA NY 911 CALL CENTER
MULTIPLE REPORTS OF STREETS, BASEMENTS FLOODED.
&&
HLCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
412 PM EDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM TSTM WND DMG 1 W NORTH SYRACUSE 43.13N 76.16W
08/17/2019 ONONDAGA NY SOCIAL MEDIA
SEVERAL TREES DOWN ALONG ALLEN ROAD NEAR ALLEN ROAD
ELEMENTARY SCHOOL. PORTIONS OF THE ROAD IS BLOCKED.
&&
BJGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
421 PM EDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM TSTM WND DMG 1 NNE MINOA 43.09N 76.00W
08/17/2019 ONONDAGA NY SOCIAL MEDIA
SEVERAL TREES AND WIRES DOWN IN THE SCHEPPS CORNER AREA
NEAR KIRKVILLE ROAD.
&&
BJGSpecial Weather Statement
National Weather Service Binghamton NY
432 PM EDT Sat Aug 17 2019
PAZ044-047-072-172130-
Southern Wayne PA-Luzerne PA-Lackawanna PA-
432 PM EDT Sat Aug 17 2019
...STRONG THUNDERSTORM WILL AFFECT...CENTRAL LACKAWANNA...
SOUTHWESTERN WAYNE AND NORTHEASTERN LUZERNE COUNTIES UNTIL 530 PM
EDT...
At 431 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pittston, moving northeast at 15 mph.
Small hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Scranton, Dunmore, Carbondale, Old Forge, Archbald, Blakely, Taylor,
Dickson City, Moosic and Olyphant.
Additional statements will be issued as conditions warrant.
LAT...LON 4126 7569 4139 7583 4164 7546 4164 7544
4142 7525
TIME...MOT...LOC 2031Z 236DEG 14KT 4136 7572
ButtsPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
436 PM EDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 2 NW ITHACA 42.46N 76.53W
08/17/2019 TOMPKINS NY 911 CALL CENTER
MULTIPLE TREES DOWN NEAR NATURE CENTER
&&
HLCThe Binghamton radar (KBGM), 92 km away, was scanning. The volume nearest the first event began at 20:39 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
Strong thunderstorm winds brought down trees on homes near Smith Place and Deacon Street.
Strong thunderstorm winds brought down at least two trees in a campground.
Strong thunderstorm winds snapped two power poles, which brought down wires near 263 Little Elk Lake Road.
Strong thunderstorm winds brought down a tree on a vehicle near 16 Hosicks Road.
Strong thunderstorm winds brought down a tree near 365 Mingle Inn Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853749, 853750, 853751, 853752, 853753, 853754, 853755.